California, 2014Lightning Strikes in California, July 27, 2014
July 27, 2014 · NWS LOX · 2 events in 1 county or zone
A surge of monsoonal moisture from northern Mexico generated scattered thunderstorms across Southern California. From these storms, two significant lightning strikes occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 9
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of monsoonal moisture from northern Mexico generated scattered thunderstorms across Southern California. From these storms, two significant lightning strikes occurred. In Venice Beach, one man was killed and 13 people were injured when lightning struck the water. The other lightning strike occurred on Catalina Island where a golfer was struck and injured by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 27, 9:50 AM PST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 27, 9:50 AM PST, 1 hour 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1050 AM PDT SUN JUL 27 2014
...AVIATION DISCUSSION UPDATED...
.SYNOPSIS...MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE MOUNTAINS OF SANTA BARBARA AND VENTURA
COUNTIES AND MOST OF LOS ANGELES COUNTY TODAY...WITH A LINGERING
SLIGHT CHANCE IN THE MOUNTAINS AND ANTELOPE VALLEY MONDAY.
OTHERWISE...HIGH PRESSURE JUST TO THE EAST OF THE REGION WILL KEEP
TEMPERATURES GENERALLY ABOVE NORMAL THROUGH THE WEEK. NIGHT THROUGH
MORNING LOW CLOUDS AND FOG WILL REMAIN CONFINED MOSTLY TO THE
COASTAL PLAIN.
&&
.SHORT TERM (TODAY-TUE)...LATEST GUIDANCE INITIALIZED REASONABLY
WELL AND DIFFERED SLIGHTLY FROM PREVIOUS RUNS AT INITIALIZATION
TIME. THE AREA OF THUNDERSTORMS MOVING NORTH AND SKIRTING THE FAR
NORTHWEST PORTION OF THE COASTAL WATERS WAS ASSOCIATED WITH A WIDE
AREA OF MIDDLE LEVEL CAPE AND THE AREA WILL CONTINUE MOVING NORTH
AND DECREASE THROUGH THE MORNING. THE BROKEN/OVERCAST MID LEVEL
MOSITURE FIELD CURRENTLY PROPAGATING NORTHWEST OVER LOS
ANGELES/VENTURA COUNTIES IS EXPECTED TO CONTINUE SHIFTING NORTHWEST
AND BECOME SCATTERED TO BROKEN THROUGH THE MID AFTERNOON. MOISTURE
ORIGINATING FROM THE CONVECTIVE ACTIVITY OVER NORTHERN BAJA IS
EXPECTED TO INCREASE OVER AREA THIS EVENING WITH BROKEN/OVERCAST
SKIES OVER SANTA BARBARA COUNTY. OTHERWISE THE LATEST RUC INDICATED
THE BULK OF THE CONVECTIVE ACTIVITY EAST OF THE AREA FROM APPLE
VALLEY AND EXTENDING SOUTH. THUNDERSTORMS WILL MOVE EAST SLOWLY AND
THE OUTFLOW FROM STORMS IN APPLE VALLEY MAY INITIATE SCATTERED
THUNDERSTORMS IN THE ANTELOPE VALLEY THIS AFTERNOON THROUGH EARLY
EVENING.
THE FOLLOWING IS AN EXCERPT FROM THE PREVIOUS DISCUSSION.
IF TSTMS DO DEVELOP...FAIRLY JUICY PRECIPITABLE WATER VALUES AND
SOME INCREASE IN LOW LEVEL MOISTURE SUGGEST THAT THERE COULD BE
LOCALLY HEAVY RAIN...PARTICULARLY IN HIGHER ELEVATIONS. STEERING
FLOW IS GENERALLY WEAK...BUT ONLY MARGINALLY SO...SO THE THREAT OF
FLASH FLOODING WILL BE SOMEWHERE ON THE BORDER OF LOW AND MODERATE.
THE GFS INDICATES SOME LINGERING MOISTURE TONIGHT WITH ANOTHER VORT
SWINGING INTO THE REGION. FOR NOW...KEPT POPS BELOW SLIGHT CHANCE
AFTER THIS EVENING...BUT IT IS POSSIBLE THEY MAY HAVE TO BE EXTENDED
IN SOME AREAS. OTHERWISE...EXPECT NIGHT THROUGH MORNING LOW CLOUDS
AND FOG TO BECOME A BIT MORE WIDESPREAD IN COASTAL AREAS...
ESPECIALLY IF MID LEVEL MOISTURE DECREASES.
THE UPPER HIGH WILL REMAIN JUST TO THE SOUTH OF THE FOUR CORNERS
AREA THROUGH TUE. IT NOW LOOKS AS THROUGH THERE WILL BE ENOUGH
LINGERING MOISTURE FOR A SLIGHT CHANCE OF SHOWERS AND TSTMS IN THE
MTNS OF SBA...VTU AND L.A. COUNTIES AND THE ANTELOPE VALLEY MONDAY
AFTERNOON AND EVENING. WHILE MID LEVEL FLOW WILL BE EVEN WEAKER THAN
IT IS TODAY...PRECIPITABLE WATER VALUES WILL BE DOWN SOME...SO THE
THREAT OF FLASH FLOODING IF ANY STORMS DEVELOP SHOULD BE A BIT
LOWER. MAX TEMPS SHOULD BE SIMILAR TO THOSE OF TODAY...ALTHOUGH THEY
COULD BE A FEW DEGREES HIGHER ACROSS L.A. AND VTU COUNTIES IF CLOUD
COVER TODAY KEEPS TEMPS DOWN.
NIGHT THROUGH MORNING LOW CLOUDS AND FOG WILL REMAIN CONFINED TO THE
COASTAL PLAIN MON NIGHT AND TUE...AND TEMPS WILL GENERALLY REMAIN A
FEW DEGREES ABOVE NORMAL. AT THIS POINT...IT APPEARS THAT THERE WILL
BE NO REAL CHANCE OF SHOWERS/TSTMS ACROSS THE REGION TUE.
.LONG TERM (WED-SAT)...THE UPPER PATTERN WILL CHANGE LITTLE THROUGH
THE PERIOD...WITH A RATHER STRONG UPPER HIGH OVER NEW MEXICO AND
ARIZONA...AND FAIRLY HIGH HEIGHTS/THICKNESSES ACROSS THE REGION.
EXPECT THE MARINE LAYER TO REMAIN RATHER SHALLOW...WITH NIGHT
THROUGH MORNING LOW CLOUDS AND FOG LIKELY CONFINED TO THE COASTAL
PLAIN AND POSSIBLY THE LOWER VLY LOCATIONS. TEMPS ARE EXPECTED TO
REMAIN A FEW DEGREES ABOVE NORMAL THROUGH THE PD.
&&
.AVIATION...27/18Z
MODERATE CONFIDENCE IN THE 18Z TAFS WITH THE REDUCED CONFIDENCE DUE
TO DEVELOPING CONVECTIVE ENVIRONMENT AND DUE TO UNCERTAINTY WITH THE
MARINE LAYER LOCATION... INTENSITY... AND DURATION. PRIMARY CONCERN
TODAY WILL BE THE DEVELOPMENT AND MOVEMENT OF SHOWERS AND
THUNDERSTORMS THROUGH THE SERVICE AREA. THESE WILL PRIMARILY AFFECT
LOCATIONS SOUTH OF POINT CONCEPTION PERIODICALLY TODAY THROUGH
MONDAY THOUGH WOULD NOT RULE OUT POSSIBILITY OF SOME MOVING ACROSS
THE ENTIRE REGION. THE MARINE LAYER WILL RETURN TONIGHT BUT WITH
HIGH CLOUD COVER IT SHOULD NOT BE AS INTENSE AND UNIFORM AS IT WAS
THIS MORNING.
KLAX...LOW TO MODERATE CONFIDENCE IN THE 18Z TAF. THUNDERSTORMS
WILL BE IN THE VICINITY OF THE AIRPORT BUT THEY ARE WIDELY SPACED
ENOUGH TO BE UNCERTAIN AS TO IF THEY WILL MOVE DIRECTLY OVER THE
LOCATION. PRIMARY TIMING OF THE FIRST WAVE OF THUNDERSTORMS WILL BE
THROUGH 23Z BUT THEY ARE POSSIBLE PERIODICALLY THROUGH MONDAY. THE
MARINE LAYER WILL REFORM TONIGHT BUT WITH LESS INTENSITY AND
UNIFORMITY.
KBUR...LOW TO MODERATE CONFIDENCE IN THE 18Z TAF. THUNDERSTORMS
WILL BE IN THE VICINITY OF THE AIRPORT BUT THEY ARE WIDELY SPACED
ENOUGH TO BE UNCERTAIN AS TO IF THEY WILL MOVE DIRECTLY OVER THE
LOCATION. PRIMARY TIMING OF THE FIRST WAVE OF THUNDERSTORMS WILL BE
THROUGH 23Z BUT THEY ARE POSSIBLE PERIODICALLY THROUGH MONDAY.
&&
.MARINE...27/900 AM
A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHERN COASTAL WATERS
TODAY AND IN THE VICINITY ON MONDAY... WITH LOCALLY STRONG AND GUSTY
WINDS POSSIBLE. OTHERWISE WEAK TO LOCALLY MODERATE WINDS ACROSS THE
COASTAL WATERS INTO NEXT WEEK.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...30/DB
AVIATION...KJ
MARINE...KJ
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 27, 5:00 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN JUL 27 2014
CAZ034>041-044>046-051>054-059-087-088-547-548-281300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
LOCAL DENSE FOG WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS
ON THE CENTRAL COAST AND THE SANTA YNEZ VALLEY THROUGH MID MORNING.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS OF SANTA BARBARA...VENTURA AND MUCH OF LOS ANGELES COUNTY
THROUGH THIS EVENING. LOCAL HEAVY DOWNPOURS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS OF SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES AND
THE ANTELOPE VALLEY MONDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Lightning, Los Angeles
- When
- July 27, 11:30 AM PST
- Where
- Los Angeles County, 6.46 mi ESE of (Sxc)santa Catalina to 6.55 mi ESE of (Sxc)santa Catalina
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.339, -118.329
Scattered thunderstorms moved across Catalina Island, producing several cloud to ground lightning strikes. On a local golf course, a male golfer was struck and injured by lightning. Additionally, there were a few very small lightning-induced fires which were controlled quickly.
Lightning, Los Angeles
- When
- July 27, 1:20 PM PST
- Where
- Los Angeles County, 1.06 mi NNW of Marina Del Ray to 1.08 mi NNW of Marina Del Ray
- Deaths
- 1 direct, 0 indirect
- Injuries
- 8 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.985, -118.475
An isolated thunderstorm moved across the Venice Beach area along the Los Angeles county coast. Lightning struck the water, injuring 13 people and killing one person.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 27, 2014$55 million · 3 in hail · 115 events
- Tornadoes and Hail in Tennessee, July 27, 2014EF3 · 42 events
- Hail and Damaging Winds in North Carolina, July 27, 20141 death · $40,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, July 27, 20144 injured · $440,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Massachusetts, July 27 to 28, 2014$277,000 · EF1 · 17 events
- Tornadoes and Flash Flood in West Virginia, July 27, 2014$184,000 · EF1 · 20 events
- Hail and Damaging Winds in Tennessee, July 27, 2014$213,000 · 1 in hail · 38 events
- Tornado and Flash Flooding in Kentucky, July 27 to 28, 2014$4,000 · EF1 · 77 events
- Flash Flooding and Lightning Strike in Nevada, July 27 to 28, 2014$1.0 million · 3 events
- Hail and Damaging Wind in New Jersey, July 27 to 28, 2014$1.0 million · 52 kt wind · 3 events
- Damaging Winds in Ohio, July 27, 2014$185,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Michigan, July 27, 2014$120,000 · 2 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536424, 536423.